Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 44, NWS Morristown, TN

May 4, 2021Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 4, 2021, 3:10 AM EDT for Morgan County, Roane County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 3:10 AM EDT (07:10 UTC)
Expired
May 4, 2021, 4:00 AM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS54 KMRX 040710
SVRMRX
TNC129-145-040800-
/O.NEW.KMRX.SV.W.0044.210504T0710Z-210504T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
310 AM EDT Tue May 4 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morgan County in east Tennessee...
  Northwestern Roane County in east Tennessee...

* Until 400 AM EDT.

* At 309 AM EDT, a severe thunderstorm was located near Fairfield
  Glade, or 8 miles northwest of Rockwood, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Oak Ridge, Kingston, Rockwood, Midtown, Harriman, Oakdale,
  Coalfield, Pine Orchard, Petros and Dearmond.

This includes Interstate 40 in Tennessee between mile markers 341 and
358.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3588 8471 3589 8471 3590 8468 3599 8472
      3605 8478 3611 8444 3585 8441
TIME...MOT...LOC 0709Z 264DEG 17KT 3596 8479 

HAIL...1.00IN
WIND...<50MPH
 
$$

DGS
1 follow-up statement
995 
WWUS54 KMRX 040731
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
331 AM EDT Tue May 4 2021

TNC129-145-040800-
/O.CON.KMRX.SV.W.0044.000000T0000Z-210504T0800Z/
Morgan TN-Roane TN-
331 AM EDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR SOUTHEASTERN MORGAN AND NORTHWESTERN ROANE COUNTIES...

At 331 AM EDT, a severe thunderstorm was located near Rockwood,
moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Oak Ridge, Kingston, Rockwood, Midtown, Harriman, Oakdale, Coalfield,
Pine Orchard, Petros and Dearmond.

This includes Interstate 40 in Tennessee between mile markers 341 and
358.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3588 8471 3589 8471 3590 8468 3599 8472
      3605 8478 3611 8444 3585 8441
TIME...MOT...LOC 0731Z 264DEG 17KT 3597 8466 

HAIL...1.00IN
WIND...<50MPH
 
$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:54 AM EDT, 16 minutes earlier.

Area forecast discussion, May 4, 2:54 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
254 AM EDT Tue May 4 2021

.SHORT TERM (Today and Tonight)...

Key Messages:

1) Multiple rounds of showers and thunderstorms possible today with
the late morning line expected to bring the most widespread coverage
of strong to severe storms

2) Another round may occur in the afternoon/evening, but confidence
is still low on this second round actually materializing.

3) Flash Flooding still a big concern due to possible multiple
rounds of heavy thunderstorms today.

Discussion:

Currently we are already seeing isolated showers and thunderstorms
across the eastern Tennessee Valley early this morning. Expect
coverage to increase through the morning as ripples of energy are
coming out of the main complex currently west of Tennessee. They are
being aided by falling heights ahead of the front and a mid/upper
level jet helping to bring divergence aloft. The environment for
these isolated early morning storms will be favorable for large hail
and strong winds. Steep lapse rates, good CAPE up to the hail growth
zone, and moderately low freezing heights this time of night means
that hail over the size of quarters will be possible, and as these
storms collapse they could cause brief wind gusts over 50 mph at the
surface. An isolated tornado can't be ruled out with any of the
morning convection, but think that wind and hail are the more
widespread threats.

Expect these early morning storms to continue through sunrise, and
likely increase in coverage as the morning wears on. The most
widespread line of thunderstorms to impact the forecast area is
currently moving through Arkansas into western TN/KY/AL and will
eventually make it's way to the eastern Tennessee Valley. CAMs are
still having a difficult time with how far this round of storms will
make it eastward and how far the northern extent of the line will
be. Most models agree that the line will maintain into the
Cumberland Plateau. This morning line of storms is expected to move
onto the Cumberland Plateau between 12-15z and the front edge of the
storms should be east of the mountains by 17-20z. The main threat
with this line of storms will be strong straight-line winds in
excess of 60 mph, especially if any segments of the line try and bow
out. There is a much lower risk for large hail and tornadoes, but
neither of these can be completely ruled out, especially with any
storms that get out ahead of the line.

This is where the forecast gets a bit tricky, due to how morning
convection will impact convection later in the afternoon/evening.
Once this initial line blows through we should get a break in
precipitation, and will have to prepare for the possibility of
another round of thunderstorms as the actual front moves through in
the evening/overnight hours. Models aren't in great agreement on
if/when this may occur. HRRR and several other models are not
impressed with this secondary line, while the NAM and a few others
are very bullish on bringing in more widespread storms along the
front. Right now I am leaning towards the HRRR solution...Think that
this morning round of storms will do a fairly good job of
stabilizing the atmosphere, and as it moves to the east/southeast it
could really cut off additional moisture and warm/unstable air
transporting into the area. In similar set-ups like this in the past
a line of storms across the Carolinas into AL can really cut off
storms forming further to the north. If this scenario does pan out,
I would expect the atmosphere to have a hard time destabilizing and
the round of storms along the front will (hopefully) weaken as they
approach the forecast area.

The other aspect of storms today that can't be overlooked is the
flash flooding risk. PWAT values will reach up to around 1.5 inches
across the area which is around the 90th percentile for this time of
year. This very moist atmosphere will allow storms to produce heavy
rainfall very quickly. Storms that moved through earlier on Monday
were able to produce 1-2 inches of rain in a short period of time,
and I think that will be very possible with storms later today.
Luckily storms today should be moving at a fairly decent clip, BUT
if multiple storms roll over the same area today and dump heavy
rain, then flash flooding can quickly occur. Could see an average of
1-2 inches of rain across the area today, but think it could be a
feast or famine situation with some places missing out on rain and
only getting a few tenths up to a half inch, but just as likely some
places could see several rounds of rain and pick up 3+ inches of
rain during the day today. The threat for flooding increases
throughout the day as rain accumulates in flood prone areas.

Some showers may linger after the front pushes through by Wednesday
morning, but if they do occur they should be fairly weak and pretty
isolated. Fog will be possible tomorrow morning, especially in areas
that got heavy rainfall. A cooling trend will begin tomorrow after
the front has passed through.

ABM

.LONG TERM (Wednesday through Monday)...

The surface cold front will be moving across the area Wednesday
morning, with the mid/upper trough axis lagging a few hours behind.
Will keep some chance PoPs in northern and eastern areas until the
passage of the trough, which should occur in the late afternoon.
Cold advection through the latter half of the day will result in
cool temperatures mainly in the 60s, with some clearing allowing
highs near 70 in southern sections.

Another trough will be crossing the region on Thursday night,
dropping out of the northern Plains and amplifying as it moves
across the OH/TN Valley region. Moisture ahead of the trough will be
limited, and models differ on QPF amounts. Will have just a slight
chance PoP in the northern half on Thursday night, which is closer
to the drier NAM/ECMWF solutions than the wetter GFS.

The remainder of the forecast period will be characterized by a
nearly zonal flow with embedded disturbances bringing some chance
PoPs through the weekend and early next week. Confidence is low
regarding the details as these weak disturbances are not well
resolved by the models this far out. The general trend will be
increasing rain chances as we go from Saturday to Monday, with a
warming trend bringing highs back to the upper 70s to lower 80s by
Monday.

DGS

&&

.AVIATION...
06Z TAF DISCUSSION.

Unfavorable flying conditions and an uncertain forecast for the
next 24 hours. Already thunderstorms across northeast TN early
this morning. Chances are low that one of these isolated storms
moves over KTRI or KTYS, but will mention a TEMPO group in the
TAFs since it's the likely the most impactful weather in the first
6 hours. Could see some patchy fog this morning, but coverage is
expected to be limited under the cloudy skies. Round of showers
and thunderstorms will move through the area this morning, and
have fairly high confidence on the timing of this round of morning
storm's, but didn't get into the weeds in the TAFs since it's
more than 6 hours out at this time. Another round of storms could
form this afternoon/evening, but confidence is much lower on if
this secondary round of storms will even occur. Will include a
PROB30 during the most likely time period.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             81  63  73  49  72 /  80  80  20   0   0
Knoxville McGhee Tyson Airport, TN  80  62  71  47  67 /  60  80  40   0  10
Oak Ridge, TN                       79  60  70  46  67 /  60  70  40   0  10
Tri Cities Airport, TN              80  59  70  43  65 /  60  90  60   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 4, 2:57 AM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 AM EDT Tue May 4 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050700-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
257 AM EDT Tue May 4 2021 /157 AM CDT Tue May 4 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible this morning and
again this evening. Damaging wind, large hail are the main
threats, but an isolated tornado cannot be ruled out. In
addition, multiple rounds of moderate to heavy rainfall will
further increase the potential for isolated flash flooding today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather and
flooding to our office today.

In the hours before

Local storm report, May 3, 9:13 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             3 SSE TALBOTT           36.12N 83.39W
05/03/2021  E0.50 INCH       JEFFERSON          TN   OFFICIAL NWS OBS

&&

DH
Local storm report, May 3, 9:14 PM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             1 N TALBOTT             36.17N 83.42W
05/03/2021  U0.50 INCH       HAMBLEN            TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0858 PM     HAIL             1 S JEFFERSON CITY      36.10N 83.49W
05/03/2021  U0.50 INCH       JEFFERSON          TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, May 3, 9:43 PM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             3 SSE TALBOTT           36.12N 83.39W
05/03/2021  E0.50 INCH       JEFFERSON          TN   OFFICIAL NWS OBS

0908 PM     HAIL             1 N TALBOTT             36.17N 83.42W
05/03/2021  U0.50 INCH       HAMBLEN            TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0858 PM     HAIL             1 S JEFFERSON CITY      36.10N 83.49W
05/03/2021  U0.50 INCH       JEFFERSON          TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0237 PM     HAIL             GREENEVILLE             36.17N 82.82W
05/03/2021  U0.50 INCH       GREENE             TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0225 PM     TSTM WND DMG     4 SW GREENEVILLE        36.12N 82.87W
05/03/2021                   GREENE             TN   LAW ENFORCEMENT

            COUPLE TREES DOWN ALONG WARRENSBURG ROAD.

0145 PM     HAIL             2 SW STRAWBERRY PLAINS  36.04N 83.71W
05/03/2021  M0.25 INCH       KNOX               TN   NWS EMPLOYEE

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:29 PM EDTSpecial Weather StatementMRXGreene, Unicoi, Washington46 min
May 3, 8:47 PM EDTSpecial Weather StatementMRXHamblen, Jefferson43 min
May 4, 3:53 AM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane52 min
May 4, 3:56 AM EDTSpecial Weather StatementMRXMorgan49 min
May 4, 4:12 AM EDTSpecial Weather StatementMRXMorgan48 min
May 4, 4:40 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox30 min
May 4, 4:45 AM EDTSpecial Weather StatementMRXBlount45 min
May 4, 4:57 AM EDTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
May 4, 5:14 AM EDTSpecial Weather StatementMRXKnox46 min
May 4, 5:34 AM EDTSpecial Weather StatementMRXBlount41 min
May 4, 6:05 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier30 min
May 4, 6:11 AM EDTAreal Flood AdvisoryMRXAnderson, Knox3 hr
May 4, 6:16 AM EDTAreal Flood AdvisoryMRXBlount3 hr
May 4, 6:52 AM EDTSpecial Weather StatementMRXSevier53 min
May 4, 7:00 AM EDTFlash Flood WarningMRXBlount, Sevier3 hr
May 4, 7:24 AM EDTAreal Flood AdvisoryMRXScott3 hr
May 4, 7:58 AM EDTSpecial Weather StatementMRXCocke47 min
May 4, 9:05 AM EDTSpecial Weather StatementMRXMorgan, Scott40 min
May 4, 9:18 AM EDTSpecial Weather StatementMRXHamilton27 min
May 4, 9:37 AM EDTSevere Thunderstorm WarningMRXBledsoe, Morgan, Rhea, Roane38 min
May 4, 9:48 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea27 min
May 4, 9:50 AM EDTSpecial Weather StatementMRXAnderson, Campbell, Claiborne, Union40 min
May 4, 9:53 AM EDTSpecial Weather StatementMRXHamilton, Marion, Sequatchie67 min
May 4, 10:03 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane13 min
May 4, 10:18 AM EDTSpecial Weather StatementMRXMcMinn, Meigs57 min
May 4, 10:24 AM EDTSpecial Weather StatementMRXBlount, Knox36 min
May 4, 10:37 AM EDTSpecial Weather StatementMRXHamblen38 min
May 4, 10:41 AM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier34 min
May 4, 10:45 AM EDTSevere Thunderstorm WarningMRXBlount, Monroe30 min
May 4, 11:10 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier22 min
May 4, 11:11 AM EDTFlash Flood WarningMRXHamilton, Marion, Sequatchie3 hr
May 4, 11:29 AM EDTAreal Flood WarningMRXBlount, Sevier6 hr
May 4, 11:44 AM EDTAreal Flood AdvisoryMRXBlount, Monroe2 hr
May 4, 11:47 AM EDTAreal Flood AdvisoryMRXBlount, Sevier118 min
May 4, 12:06 PM EDTSpecial Weather StatementMRXPolk24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.